Mon - Thurs - 8:30a - 4:00p

Fri - 8:30a - 1:00p

760-274-2377

Toll Free 855.DOC.MARK

Cholesterol-Lowering Drugs Linked to Injuries

Cholesterol-Lowering Drugs Linked to Injuries

You may be aware that cholesterol-lowering statin drugs are associated with muscle damage and pain. But even few doctors are aware that a study published in a major medical journal found statin drugs to be associated with an increased risk of musculoskeletal injuries.[1] This included an increased risk of dislocations, strains, and sprains. More specifically, researchers found that treatment with a statin was associated with a 19% increased risk of any type of musculoskeletal injury, a 13% increased risk of dislocations, strains, and sprains, and a 9% increased risk of musculoskeletal pain![2]

The study included 6,967 statin users and compared their symptoms to that of an equal amount of people who did not take statins. Most of the treatment group (73.5%) was taking simvastatin, also known as Zocor.

There are many potential side effects associated with statin drugs. Examples include:

  • Abdominal cramping and/or pain
  • Bloating and/or gas
  • Constipation
  • Diabetes
  • Diarrhea
  • Difficulty sleeping
  • Dizziness
  • Drowsiness
  • Flushing of the skin
  • Headache
  • High blood sugar(Type 2 diabetes)
  • Infection
  • Kidney damage
  • Liver damage
  • Memory Loss
  • Mental Confusion
  • Muscle aches, tenderness, or weakness (myalgia)
  • Nausea and/or vomiting
  • Rash

In case you are not aware of the common brand name statin drugs, I have listed them below:

If you are on a statin drug and are looking for alternatives, then schedule a visit with one of the doctors at the Stengler Center for Integrative Medicine.

[1] Mansi I, Frei CR, Pugh MJ, Makris U, Mortensen EM. Statins and musculoskeletal conditions, arthropathies, and injuries. JAMA Intern Med 2013; DOI:10.1001/jamainternmed.2013.6184

[2] ibid